MAUDE Adverse Event Report: MALLINCKRODT PHARMACEUTICALS IRELAND LIMITED CELLEX PHOTOPHERESIS SYSTEM

MALLINCKRODT PHARMACEUTICALS IRELAND LIMITED CELLEX PHOTOPHERESIS SYSTEM
Model Number CELLEXUSA
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Dyspnea (1816); Hemolysis (1886); Nausea (1970); Pneumonia (2011); Hematuria (2558); Paresthesia (4421)
Date of Event 01/24/2022
Type of Reportable Event Serious Injury
Event or Problem Description
The customer reported that an extracorporeal photopheresis (ecp) patient experienced paresthesia, dyspnea, nausea, hemolysis, hematuria, and pneumonia during an ecp treatment procedure.The customer stated that this particular patient was not a new patient and has undergone more than 200 ecp treatment procedures to date.The customer reported that the patient was a little grumpy prior to their ecp treatment procedure, but this was not unusual.The customer stated that the patient did not seem 100% normal prior to their ecp treatment procedure but seemed "fine" the customer reported that they began the patient's ecp treatment procedure with acda as the anticoagulant.The customer stated that there was an alarm #45: red blood cell pump alarm during the patient's ecp treatment procedure which they were able to resolve and continue with the treatment.The customer reported that the patient's ecp treatment procedure eventually moved into the photoactivation phase.The customer reported that the photoactivation time for the treated cells was 43 minutes and that the cells seemed darker than usual.The customer reported that mid-way through the patient's ecp treatment procedure the patient began to experience a tingling feeling, shortness of breath and nausea.The customer reported that they then placed the patient on oxygen and aborted their ecp treatment procedure due to the patient feeling unwell and short of breath.The customer stated that blood labs taken after the patient's aborted ecp treatment procedure indicated hemolysis.The customer reported that there were no signs of hemolysis in either the celelx kit or centrifuge bowl during the patient's ecp treatment procedure.The customer also reported that the patient complained of blood in their urine after he went to the restroom.The customer stated that out of precaution the patient was admitted to the hospital.The customer reported that they did not know what medical interventions were provided to the patient when he was admitted, and that the patient was still in the hospital.The customer stated that the patient was found to have pneumonia.The customer reported that they did not know the root cause of the patient's symptoms, but they did feel that the patient's ecp treatment procedure could not be ruled out as a contributing factor.The customer reported that they have removed the instrument from use as they were not sure if the patient's hemolysis was caused by a mechanical issue or by patient related issues.The customer has requested service for the instrument.The instrument's smart card was returned for investigation.
 
Additional Manufacturer Narrative
The system was used for treatment.This case is reportable as a mdr due to the patient's hospitalization and also due to the medical intervention of the oxygen that was provided to the patient.Since this event is associated with the treatment, this mdr will be against the instrument.A device service history review was performed.The instrument has been located at the customer's site since (b)(6) 2021.As part of the review, it was determined that the instrument's last service prior to the event was on (b)(6) 2021 during installation.During this service the system checkout procedure was successfully completed indicating that the instrument had passed all tests, met all specifications, and was operational.The instrument was examined by a therakos service technician on (b)(6) 2022.During the examination, the service technician found binding rollers on the anticoagulant pump head and replaced the anticoagulant pump head.The service technician then successfully performed the system checkout procedure indicating that the instrument had passed all tests, met all specifications, and was operational.The instrument's bowl optics, hematocrit sensor, and pump calibrations were all found to be well within specifications.There were no other issues found with this instrument.The smart card data was reviewed.The smart card data indicated that prime was completed without incident.The acda anticoagulant (ac) ratio was changed to 8:1 and collection was started 5.5 hours later in single needle mode.Alarm #16: collect pressure warnings then occurred followed by an alarm #45: red blood cell pump alarm after 811 ml of whole blood processed.The bowl optic sensor threshold was reduced to 120.A second alarm #45: red blood cell pump alarm occurred after 930 ml of whole blood processed.The target for whole blood processed was reduced to 1000 ml and the ac ratio was changed to 14:1.Buffy coat collection began and alarm #16: collect pressure warnings occurred.An alarm #10: buffy volume exceeded alarm occurred after 181 ml of buffy coat had been collected.A second alarm #10: buffy volume exceeded alarm occurred after 206 ml of buffy coat had been collected.The bowl optic sensor threshold was reduced to 70.A third alarm #10: buffy volume exceeded alarm occurred and the bowl optic sensor threshold was reduced to 25.The operator pressed the end buffy button after 272 ml of buffy volume had been collected.The photoactivation phase began with a calculated time of 42 minutes, 45 seconds; however, the operator pressed the end treatment button 1.5 minutes later.Photoativation was not completed.The operator then pressed the abort treatment button.Review of smart card data did not find any indications of any issue with the kit or with the performance of the instrument.The root cause for the patient's paresthesia, dyspnea, nausea, hemolysis, hematuria, and pneumonia could not be determined based on the available information.Trends were reviewed for complaint categories, paresthesia, dyspnea, nausea, hemolysis, hematuria, and pneumonia.No trends were detected for these complaint categories.The assessment is based on information available at the time of the investigation.Complaints are monitored through tracking and trending.If a trend is detected, further investigation will be conducted.Adverse event terms: paresthesia, dyspnea, nausea, hemolysis, hematuria, and pneumonia.(b)(4).

Brand Name
CELLEX PHOTOPHERESIS SYSTEM
Common Device Name
CELLEX PHOTOPHERESIS SYSTEM
Manufacturer (Section D)
MALLINCKRODT PHARMACEUTICALS IRELAND LIMITED
blanchardstown, dublin
EI 
Manufacturer (Section G)
MALLINCKRODT PHARMACEUTICALS IRELAND LIMITED
college business & tech park
cruiserath road
blanchardstown, dublin D15 T X2V
EI   D15 TX2V
Manufacturer Contact
megan vernak
shelbourne building
53 frontage rd suite 300
hampton, NJ 08827
MDR Report Key13596240
Report Number3013428851-2022-00022
Device Sequence Number12226626
Product Code LNR
UDI-Device Identifier10705030100009
UDI-Public(01)10705030100009(11)210125
Combination Product (Y/N)Y
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
P860003
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 02/24/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberCELLEXUSA
Device Catalogue NumberCELLEX
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/31/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/25/2022
Initial Report FDA Received Date02/24/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/25/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexMale